Sunday, November 30, 2014

Vitamin Supplements

Collaborate with your doctor and pharmacist.
When it comes to dietary supplements, companies have to say "check with your doctor." But it's often a hollow statement because there's a general lack of education and knowledge about dietary supplements in health care, and the manufacturers know that! This is slowly changing, though. Whether you're seeing a conventional or an alternative practitioner, investigate the supplements you're interested in, and when you go to consult with him or her, take your research with you. Supplement research is moving as fast as any research now, and it's up to you to help your practitioner arrive at the right decision.

Pharmacists are really improving their education in this area, too, and understand or can look up drug and supplement interactions.

Take with food, unless otherwise directed.
Always try to take your supplement with or right after a meal, unless the directions or your doctor tells you to take it on an empty stomach. Taking it with a meal maximizes your stomach acid, which aids absorption, and minimizes the chances of getting gastrointestinal upset—research lingo for an upset stomach, a common side effect of supplements.

You can get too much of a good thing.
Some people like to talk about all the supplements they take every day as if it's a healthy thing. But all those pills make the liver work extra hard to metabolize and detoxify the ingredients (virtually every supplement contains contaminants—such as heavy metals or silicon dioxide, which is sand—even if it's just small amounts).

They may not be treated like prescription drugs, but supplements can still hurt you. A few well-done studies have shown that too much selenium (200 micrograms a day) has been associated with an increased risk of type 2 diabetes, aggressive prostate cancer, and skin cancer recurrence, and with no benefit for heart health. Selenium is a wonderful and probably disease-preventing nutrient; however, either too little or too much can be harmful. Here are some other ways you can OD on supplements.

• Too much vitamin A = liver toxicity
• Too much calcium, vitamin D, or vitamin C = kidney stones
• Too much red yeast rice extract = muscle pain, liver toxicity
• Too much 5-HTP or St. John's wort = nausea
• Too much vitamin B6 = sensory peripheral neuropathy
• Too much fish oil = gastrointestinal upset and an increase in bad cholesterol (LDL)
• Too much zinc = loss of taste and smell
• Too much iron = constipation
• Too much magnesium = diarrhea
• Too much iodine = thyroid problems
• Too much L-arginine = unsafe drop in blood pressure.

I could go on with every supplement ever invented, but I think you get the point. I always recommend taking the lowest dosage possible in every case.
-Rodale News